Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 80, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 4:42 AM CDT for 6 counties in Minnesota. It was in force for 63 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 4:42 AM CDT (09:42 UTC)
- Expired
- Jun 29, 2018, 5:45 AM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Becker County, MN, Clay County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:48 AM CDT | TORNADO 1 | 1 N Twin Valley, MN | THIS TORNADO WAS LIKELY WRAPPED IN DOWNBURST WINDS AND HEAVY RAIN. IT APPEARS TO HAVE TRACKED EASTWARD FOR A MILE OR SO TO ABOUT 1.5 NE OF TWIN VALLEY BY 450 AM CDT. LARGE TREES WERE BROKEN DOWN AND FLUNG IN VARIOUS DIRECTIONS, BUT MAINLY TO THE NORTHEAST AND |
| Jun 29, 4:49 AM CDT | TSTM WND DMG | 1 W Rindal, MN | SIDING RIPPED OFF FAABERG LUTHERAN CHURCH. LOTS OF UP TO 3 INCH DIAMETER BRANCHES DOWN. POWER OUT FOR SEVERAL HOURS. |
| Jun 29, 4:49 AM CDT | TSTM WND DMG | Rindal, MN | SIDING RIPPED OFF FAABERG LUTHERAN CHURCH. LOTS OF UP TO 3 INCH DIAMETER BRANCHES DOWN. POWER OUT FOR SEVERAL HOURS. |
| Jun 29, 4:50 AM CDT | TSTM WND DMG | Ne Twin Valley, MN | TWO LARGE TREES UPROOTED. VIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED ON RADAR. |
| Jun 29, 5:25 AM CDT | TSTM WND DMG | Roy Lake, MN | A FEW LARGE TREES LIMBS BLOWN DOWN AT A CAMPGROUND. TIME ESTIMATED BASED ON RADAR. |
| Jun 29, 5:40 AM CDT | TSTM WND DMG | 4 S Lake Itasca, MN | PARK RANGERS REPORTED 1-3 INCH DIAMETER BRANCHES AND A FEW ROTTEN TREES DOWN AT LAKE ITASCA STATE PARK. |
| Jun 29, 5:45 AM CDT | TSTM WND DMG | 4 S Lake Itasca, MN | PARK RANGERS REPORTED 1-3 INCH DIAMETER BRANCHES AND A FEW ROTTEN TREES DOWN AT LAKE ITASCA STATE PARK. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:54 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
119
WUUS53 KFGF 290942
SVRFGF
MNC005-027-029-087-107-119-291045-
/O.NEW.KFGF.SV.W.0080.180629T0942Z-180629T1045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
442 AM CDT FRI JUN 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in northwestern Minnesota...
Eastern Norman County in northwestern Minnesota...
Southeastern Polk County in northwestern Minnesota...
Mahnomen County in northwestern Minnesota...
Northern Becker County in northwestern Minnesota...
Southern Clearwater County in northwestern Minnesota...
* Until 545 AM CDT.
* At 441 AM CDT, severe thunderstorms were located along a line
extending from near Fertile to near Borup to near Averill, moving
east at 55 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Public.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Flaming and Twin Valley around 445 AM CDT.
Rindal, Ranum and Syre around 450 AM CDT.
Flom and Faith around 455 AM CDT.
Hitterdal, Bejou and Mahnomen around 500 AM CDT.
Waubun and Ogema around 505 AM CDT.
Other locations impacted by these severe thunderstorms include Many
Point Scout Camp.
This storm has a history of producing wind speeds in excess of 80
mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4688 9517 4693 9667 4722 9648 4752 9638
4752 9519
TIME...MOT...LOC 0941Z 272DEG 50KT 4750 9631 4722 9639 4695 9665
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...80MPH
$$
TG1 follow-up statement
359
WWUS53 KFGF 291019
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
519 AM CDT FRI JUN 29 2018
MNC005-027-029-087-107-119-291045-
/O.CON.KFGF.SV.W.0080.000000T0000Z-180629T1045Z/
Clay MN-Norman MN-Polk MN-Mahnomen MN-Becker MN-Clearwater MN-
519 AM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR EAST CENTRAL CLAY...SOUTHEASTERN NORMAN...SOUTHEASTERN POLK...
MAHNOMEN...NORTHERN BECKER AND SOUTHERN CLEARWATER COUNTIES...
At 518 AM CDT, severe thunderstorms were located along a line
extending from near Ebro to near Tulaby Lake to Westbury, moving east
at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Public. Measured wind gusts of 60 to 70 mph are being
reported with this line of storms.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Ebro, Tulaby Lake and Naytahwaush around 520 AM CDT.
Rice Lake around 525 AM CDT.
Long Lost Lake, Bagley and Bad Medicine Lake around 530 AM CDT.
Northern Height Of Land Lake, Alida and Upper Rice Lake around 535
AM CDT.
Itasca State Park and Lake Itasca around 540 AM CDT.
Other locations impacted by these severe thunderstorms include Many
Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4688 9517 4692 9627 4723 9615 4752 9606
4752 9519
TIME...MOT...LOC 1018Z 272DEG 50KT 4748 9558 4720 9567 4693 9593
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:24 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 29, 3:24 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 324 AM CDT Fri Jun 29 2018 .SHORT TERM...(Today and tonight) Issued at 324 AM CDT Fri Jun 29 2018 Convection timing and strength will be the main issues for the period. Ongoing MCS entering our western counties will continue to push eastward early this morning. Southeasterly winds have been feeding rich moisture with MU CAPE around 3000 J/kg into the complex. Effective deep layer bulk shear is in the 50-70 kt range. The complex has a history of producing 80 mph or greater winds, and there have been indications of some brief QLCS circulations. Bulk shear from 0-3km is out of the southwest, so any part of the line that starts bulging north or northeast will be prime for producing a brief spin up. Will also have to watch for enhanced convective activity along the warm front, which is stretched across the northern counties. See little reason for the thunderstorm complex to fizzle like the RAP shows, and think we will continue to have severe potential as it crosses the CWA. HRRR is doing a decent job depicting the line, but is too slow. The storms will continue to impact the western counties for the next hour or so, and will be nearing the Red River around 10Z or so, pushing off out of our MN counties a couple hours later. Tried to time the complex as it moves through, but will make some further adjustments to timing as it comes through. The main shortwave generating this thunderstorm complex will quickly lift off to north of the Great Lakes by this afternoon. Our region will remain under southwesterly flow aloft. There is the possibility of another weak shortwave moving through and providing some upper support for storms to redevelop. The warm front will be lifting north towards the Canadian border this morning, and a cold front will be entering the west by afternoon as the surface low moves into the Red River Valley. Highs will be near 90 in the southern counties, with low to mid 70s in the northwest behind the cold front. CAM models only have some weak showers and are not very impressive for redevelopment this afternoon. Will keep some broadbrushed 20-40 POPs, and refine later as we see how this morning convection plays out. Southwesterly flow aloft will continue into tonight, with the cold front pushing the rest of the way through and the surface low entering the MN arrowhead. Most of the models have some scattered post frontal precip, so kept our low POPs going for much of the area. Winds will keep us mixed and there will be plenty of lingering clouds, so have lows mainly in the 60s. .LONG TERM...(Saturday through Thursday) Issued at 324 AM CDT Fri Jun 29 2018 Unsettled weather will continue through most of the long term. Temperatures will be a bit cooler with highs near or below the 80 mark behind the cold front over the weekend. Weak shortwaves will be embedded in the broad trough across the region, although timing and placement is pretty uncertain so will keep fairly low POPs that the blend gives us. The upper flow briefly becomes more zonal at the beginning of the work week, but then shifts back to the southwest. The GFS and ECMWF both have good signal for some sort of precipitation event Tuesday into Tuesday night. Upper ridging builds in strongly for mid-week, with Independence Day and the day afternoon looking pretty hot and some ridge riding thunderstorms not out of the question, especially in the north. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1155 PM CDT Thu Jun 28 2018 Line of thunderstorms will sweep through the area tonight...likely dropping cigs and vis to MVFR or IFR levels. Should be reaching DVL by 8Z and BJI by 12Z. Strong winds are likely with this line...and will update TAFs to increase winds even more if upstream obs warrant it. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR AVIATION...Knutsvig
In the hours before
Local storm report, Jun 29, 4:03 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
403 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM TSTM WND GST 5 WNW LARIMORE 47.94N 97.73W
06/29/2018 M70 MPH Grand Forks ND PUBLIC
PUBLIC PERSONAL WEATHER UNDERGROUND STATION REPORTED WIND
GUST OF 70 MPH.
&&
AMOORELocal storm report, Jun 29, 4:08 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM TSTM WND GST 4 W FINGAL 46.76N 97.88W
06/29/2018 M56 MPH Barnes ND MESONET
NDAWN MESONET MEASURED 56 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 4:13 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM TSTM WND GST 8 N MCHENRY 47.69N 98.59W
06/29/2018 M58 MPH Eddy ND MESONET
NDAWN MESONET SITE MEASURED 58 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 4:18 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
418 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM TSTM WND GST 6 W GRAND FORKS 47.92N 97.20W
06/29/2018 M76 MPH Grand Forks ND ASOS
GRAND FORKS AIRPORT ASOS MEASURED 76 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 4:20 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM TSTM WND GST 16 W GRAND FORKS 47.92N 97.42W
06/29/2018 M62 MPH Grand Forks ND ASOS
GRAND FORKS AFB ASOS MEASURED 62 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 4:29 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM TSTM WND GST 5 ENE EAST GRAND FORKS 47.96N 96.92W
06/29/2018 M62 MPH Polk MN PUBLIC
PUBLIC DAVIS WEATHER STATION REPORTED WIND GUST OF 62
MPH.
&&
AMOOREThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:51 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 54 min |
| Jun 29, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 47 min |
| Jun 29, 4:06 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 54 min |
| Jun 29, 4:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more | 65 min |
| Jun 29, 4:31 AM CDT | Tornado Warning | FGF | Norman | 29 min |
| Jun 29, 4:32 AM CDT | Tornado Warning | FGF | Mahnomen, Norman, Polk | 28 min |
| Jun 29, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Hubbard, Otter Tail, Wadena, Wilkin | 63 min |
| Jun 29, 4:59 AM CDT | Tornado Warning | FGF | Clearwater, Polk | 31 min |
| Jun 29, 5:05 AM CDT | High Wind Warning | FGF | Kittson, Marshall | 4 hr |
| Jun 29, 5:23 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 67 min |
| Jun 29, 5:36 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.